Alert archive / Tennessee / Flash Flood Warnings in 2006
Flash Flood Warning 6, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 4, 2006, 3:21 PM EDT for Knox County, Tennessee. It was in force for 114 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2006, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 4, 2006, 5:15 PM EDT
- In force
- 114 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Knox County, TN
The radar
The Knoxville radar (KMRX), 60 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:30 PM EDT | FLASH FLOOD | Knoxville, TN | FLOODING AT INTERSECTIONS OF WESTERN AND MIDDLE BROOK PIKE...HEISKELL AND CENTRAL...PAT HEAD SUMMITT AND VOLUNTEER PARKWAY...AND ALONG CLINTON HIGHWAY. DEPTH UNKNOWN BUT DEEP ENOUGH TO STRAND SOME MOTORISTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 041921
FFWMRX
TNC093-042115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT FRI AUG 4 2006
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL KNOX COUNTY IN EAST TENNESSEE
THIS INCLUDES THE CITY OF KNOXVILLE
* UNTIL 515 PM EDT
* AT 316 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 4 FEET OF
WATER AT THE INTERSECTION OF CUMBERLAND AND POPLAR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POWELL...
KARNS AND BEARDEN.
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH OR MORE ARE POSSIBLE IN THE
WARNED AREA FROM SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ACROSS
KNOX COUNTY.
RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS,
URBAN AREAS, HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES
THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE
THREATENING SITUATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3587 8413 3591 8388 3599 8381 3606 8390
3602 8407 3597 8418
$$
TD2 follow-up statements
000
WGUS74 KMRX 042022
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT FRI AUG 4 2006
TNC093-042115-
KNOX TN-
420 PM EDT FRI AUG 4 2006
...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM EDT FOR CENTRAL KNOX
COUNTY...
AT 418 PM EDT...DOPPLER RADAR INDICATED THAT RAIN HAD ENDED OVER
KNOX COUNTY. HOWEVER...RUNOFF FROM EARLIER RAINFALL WILL STILL
CREATE SOME PROBLEMS IN LOW LYING AND FLOOD PRONE AREAS.
RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS,
URBAN AREAS, HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES
THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE
THREATENING SITUATION.
LAT...LON 3587 8413 3591 8388 3599 8381 3606 8390
3602 8407 3597 8418
$$000
WGUS74 KMRX 042112
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT FRI AUG 4 2006
TNC093-042121-
KNOX TN-
511 PM EDT FRI AUG 4 2006
...THE FLASH FLOOD WARNING FOR CENTRAL KNOX COUNTY EXPIRES AT 515 PM
EDT...
THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS KNOX
COUNTY...AND THE THREAT OF ADDITIONAL FLOODING HAS DIMINISHED.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3587 8413 3591 8388 3599 8381 3606 8390
3602 8407 3597 8418
$$
DMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:16 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 4, 2:16 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 216 PM EDT FRI AUG 4 2006 .SHORT TERM (TONIGHT AND SATURDAY)...MODELS AND SREF ARE IN REASONABLE GOOD AGREEMENT THIS RUN. SURFACE BOUNDARY IS PROJECTED TO BECOME LESS AND LESS DEFINED AS IT PASSES THROUGH THE SOUTHERN APPALACHIANS. ANTICIPATE DIURNAL CONVECTION ENHANCED BY THIS FEATURE TO DISSIPATE AFTER SUNSET. SUFFICIENT MOISTURE WILL REMAIN FOR SCATTERED DIURNAL CONVECTION TO REDEVELOP TOMORROW AFTERNOON. BEST MOISTURE APPEARS TO BE CONFINED TO THE SPINE OF THE APPALACHIANS. THUS HAVE GONE WITH SLIGHTLY HIGHER POPS IN THE MOUNTAIN ZONE. FOR TEMPS...MODEL GUIDANCE GENERALLY CLOSE AND APPEARS REASONABLE WITH LITTLE RELIEF FROM THE ABOVE-CLIMO-TEMPS IN THE OFFING THROUGH THE SHORT TERM. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...GFS AND ECMWF MODELS SHOW UPPER RIDGE RE-DEVELOPING OVER THE SOUTHERN APPALACHIANS BY EARLY NEXT WEEK CONTINUING THE VERY WARM TEMPERATURES. COLD FRONT...CURRENTLY APPROACHING THE FORECAST AREA WILL STALL AND DISSIPATE JUST SOUTH OF THE REGION. SURFACE MOVING EAST OF THE APPALACHIANS SATURDAY WILL ALLOW RETURN OF DEEPER MOISTURE INTO THE FORECAST AREA FOR SATURDAY NIGHT AND SUNDAY. UPPER RIDGE WILL BE CENTERED ACROSS THE TENNESSEE VALLEY MONDAY AND TUESDAY BEFORE RETROGRADING WESTWARD FOR THE LATTER HALF OF THE WEEK AS AN UPPER TROUGH STRENGTHENS ACROSS THE NORTHEAST. ANOTHER COLD FRONT WILL SLOWLY MOVE INTO THE FORECAST AREA FOR WEDNESDAY. PREFER THE SLOWER SOUTHWARD MOVEMENT OF THE FRONT DEPICTED BY HPC GIVEN THE STRENGTH OF THE UPPER RIDGE OF THE TENNESSEE VALLEY. FRONT WILL SLOWLY DISSIPATE OVER THE AREA FOR THURSDAY AND FRIDAY. WILL MAINTAIN CHANCE OF THUNDERSTORMS EACH DAY WITH BEST POPS ACROSS THE HIGHER ELEVATIONS AND DURING THE HEAT OF THE DAY. OVERALL...TRENDED TOWARD HIGHER THAN GFX HIGHS THROUGHOUT THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 94 74 92 / 20 20 20 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 92 72 90 / 10 20 20 30 OAK RIDGE, TN 70 96 72 91 / 10 20 20 20 TRI CITIES AIRPORT, TN 66 90 66 89 / 10 20 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM/DH
Hazardous weather outlook, Aug 4, 11:20 AM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1120 AM EDT FRI AUG 4 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-051200- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1120 AM EDT FRI AUG 4 2006/1020 AM CDT FRI AUG 4 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A WEAK COLD FRONT WILL MOVE TOWARD THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING PRODUCING SCATTERED THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING DOWNBURST WINDS AND HEAVY RAINS... WHICH MAY PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. DH
In the hours before
Local storm report, Aug 4, 10:03 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1003 AM EDT FRI AUG 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG ABINGDON 36.71N 81.97W
08/03/2006 WASHINGTON VA UTILITY COMPANY
TREES DOWN ON POWER LINES ON MOCK KNOB ROAD IN ABINGDON.
REPORTED BY BRISTOL POWER.
0415 PM TSTM WND DMG KYLES FORD 36.57N 83.04W
08/03/2006 HANCOCK TN LAW ENFORCEMENT
TREES DOWN REPORTED BY SHERIFFS OFFICE.
0615 PM TSTM WND DMG 5 NNE BRISTOL VA 36.68N 82.13W
08/03/2006 WASHINGTON VA LAW ENFORCEMENT
ONE TREE DOWN ON PINE HILL ROAD. REPORTED BY DISPATCH.
0620 PM TSTM WND DMG ABINGDON 36.71N 81.97W
08/03/2006 WASHINGTON VA LAW ENFORCEMENT
ONE TREE DOWN ON SPRING CREEK ROAD IN ABINGDON. REPORTED
BY DISPATCH.
0630 PM TSTM WND DMG BRISTOL VA 36.61N 82.17W
08/03/2006 CITY OF BRISTOL VA UTILITY COMPANY
NUMEROUS TREES AND POWER LINES DOWN EAST BRISTOL NEAR OLD
JONESBORO ROAD. REPORTED BY BRISTOL POWER.
&&
MEPSpecial weather statement, Aug 4, 2:01 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 201 PM EDT FRI AUG 4 2006 TNZ036-041845- ANDERSON- 201 PM EDT FRI AUG 4 2006 ...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON COUNTY... AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF CLINTON....MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR... CLINTON BY 215 PM EDT. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:41 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 49 min |
| Aug 4, 2:10 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 35 min |
| Aug 4, 2:15 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 60 min |
| Aug 4, 2:28 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 47 min |
| Aug 4, 2:33 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 42 min |
| Aug 4, 2:37 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 23 min |
| Aug 4, 2:54 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 66 min |
| Aug 4, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 20 min |
| Aug 4, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson | 53 min |
| Aug 4, 3:24 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 66 min |
| Aug 4, 3:39 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 66 min |
| Aug 4, 3:48 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 42 min |
| Aug 4, 5:14 PM EDT | Severe Thunderstorm Warning | MRX | Sequatchie | 31 min |
| Aug 4, 5:25 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 65 min |
| Aug 4, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 41 min |
| Aug 4, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 44 min |
Nearby
Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.